Alert archive / Iowa / Red Flag Warnings in 2026
Red Flag Warning 3, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Mar 11, 2026, 12:08 PM CDT for 10 counties in Iowa. It took effect at Mar 12, 2026, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2026, 12:08 PM CDT (17:08 UTC)
- In effect from
- Mar 12, 2026, 12:00 PM CDT
- Expired
- Mar 12, 2026, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Audubon County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Guthrie County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543 WWUS83 KDMX 111708 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1208 PM CDT Wed Mar 11 2026 ...Critical Fire Weather Conditions on Thursday... .Strong southwest winds, low relative humidity, and cured fuels will combine to produce critical fire weather conditions in southwestern Iowa Thursday afternoon and evening. Any fires will have the potential to spread very quickly, and outdoor burning is strongly discouraged. IAZ044-045-057-058-070-071-081-082-092-093-120115- /O.NEW.KDMX.FW.W.0003.260312T1700Z-260313T0200Z/ Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor- Ringgold- 1208 PM CDT Wed Mar 11 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT THURSDAY FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from noon to 9 PM CDT Thursday. * AFFECTED AREA...Much of southwestern into west central Iowa. * WIND...South to southwest winds sustained at 20 to 25 MPH, with gusts to near 40 MPH possible. * HUMIDITY...Falling to around 25% in the afternoon and evening. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
5 follow-up statements
328 WWUS83 KDMX 120102 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 802 PM CDT Wed Mar 11 2026 ...Critical Fire Weather Conditions on Thursday... .Strong southwest winds, low relative humidity, and cured fuels will combine to produce critical fire weather conditions in southwestern Iowa Thursday afternoon and evening. Any fires will have the potential to spread very quickly, and outdoor burning is strongly discouraged. IAZ044-045-057-058-070-071-081-082-092-093-121100- /O.CON.KDMX.FW.W.0003.260312T1700Z-260313T0200Z/ Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor- Ringgold- 802 PM CDT Wed Mar 11 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT THURSDAY FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN IOWA... * AFFECTED AREA...Much of southwestern into west central Iowa. * WIND...South to southwest winds sustained at 20 to 25 MPH, with gusts to near 40 MPH possible. * HUMIDITY...Falling to around 25% in the afternoon and evening. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Ansorge For more information from the National Weather Service visit https://weather.gov/desmoines
713 WWUS83 KDMX 120849 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 349 AM CDT Thu Mar 12 2026 ...Critical Fire Weather Conditions on Thursday... .Strong southwest winds, low relative humidity, and cured fuels will combine to produce critical fire weather conditions in southwestern Iowa Thursday afternoon and evening. Any fires will have the potential to spread very quickly, and outdoor burning is strongly discouraged. IAZ044-045-057-058-070-071-081-082-092-093-121700- /O.CON.KDMX.FW.W.0003.260312T1700Z-260313T0200Z/ Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor- Ringgold- 349 AM CDT Thu Mar 12 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN IOWA... * AFFECTED AREA...Much of southwestern into west central Iowa. * WIND...South to southwest winds sustained at 20 to 25 MPH, with gusts to near 40 MPH possible. * HUMIDITY...Falling to around 25% in the afternoon and evening. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
855 WWUS83 KDMX 121506 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1006 AM CDT Thu Mar 12 2026 ...Critical Fire Weather Conditions Today... .Strong southwest winds, low relative humidity, and cured fuels will combine to produce critical fire weather conditions in southwestern Iowa this afternoon and evening. Any fires will have the potential to spread very quickly, and outdoor burning is strongly discouraged. IAZ044-045-057-058-070-071-081-082-092-093-122315- /O.CON.KDMX.FW.W.0003.260312T1700Z-260313T0200Z/ Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor- Ringgold- 1006 AM CDT Thu Mar 12 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN IOWA... * AFFECTED AREA...Much of southwestern into west central Iowa. * WIND...Southwest winds of 25 to 35 MPH, with gusts to near 50 MPH at times. * HUMIDITY...Falling to around 25% this afternoon and evening. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
064 WWUS83 KDMX 121927 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 227 PM CDT Thu Mar 12 2026 ...Critical Fire Weather Conditions Through This Evening... .Strong southwest winds, low relative humidity, and cured fuels are combining to produce critical fire weather conditions in southwestern Iowa. Any fires will have the potential to spread very quickly, and outdoor burning is strongly discouraged. IAZ044-045-057-058-070-071-081-082-092-093-130200- /O.CON.KDMX.FW.W.0003.000000T0000Z-260313T0200Z/ Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor- Ringgold- 227 PM CDT Thu Mar 12 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS IN SOUTHWESTERN IOWA... * AFFECTED AREA...Much of southwestern into west central Iowa. * WIND...Southwest winds of 25 to 35 MPH, with gusts to near 50 MPH. * HUMIDITY...Around 25% through this evening. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
148 WWUS83 KDMX 130138 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 838 PM CDT Thu Mar 12 2026 IAZ044-045-057-058-070-071-081-082-092-093-130245- /O.EXP.KDMX.FW.W.0003.000000T0000Z-260313T0200Z/ Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor- Ringgold- 838 PM CDT Thu Mar 12 2026 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR... While breezy winds now and stronger winds and gusts will arrive after midnight tonight, relative humidity values are rising and will continue to rise overnight. This will lessen the risk for rapid fire growth and the Red Flag Warning will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 11, 6:47 AM CDT, 5 hours 21 minutes earlier. Its key messages:
- Elevated fire weather conditions today followed by critical fire weather conditions Thursday. Both days featuring gusty winds and dry conditions.
- Windy conditions continue--and worsen--Thursday night into early Friday, especially across northern Iowa. Wind gusts over 50mph likely.
- Monitoring a wintry system this weekend that will bring travel impacts to the region.
Area forecast discussion, Mar 11, 6:47 AM CDT, 5 hours 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 647 AM CDT Wed Mar 11 2026 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Elevated fire weather conditions today followed by critical fire weather conditions Thursday. Both days featuring gusty winds and dry conditions. - Windy conditions continue--and worsen--Thursday night into early Friday, especially across northern Iowa. Wind gusts over 50mph likely. - Monitoring a wintry system this weekend that will bring travel impacts to the region. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 345 AM CDT Wed Mar 11 2026 As rain and storms pushed to the east overnight, a broad band of snow from a northern stream synoptic shortwave began to enter Iowa from the northwest. This round of snow is primarily fueled by Pacific moisture and will yield low-end snowfall amounts for this reason. Places like Estherville could see amounts over an inch, but most of the area will remain under that value, owed also to the soil temperatures being near 40 degrees. Subsidence, CAA, and a tight pressure gradient will lead to a breezy and cool Wednesday. 30mph gusts will be common throughout the day. Elevated fire weather concerns exist in the west due in part by a surface high advecting in dry air. An upper-level jet will traverse the northwest flow across the northern CONUS and make the region susceptible to more waves through this weekend. The next of note will deepen quickly and approach the state later Thursday. Southwest flow ahead of the wave will boost highs, and drop relative humidity values. The pressure gradient will tighten across western Iowa and, but momentum transfer of wind will be countered by WAA and lift. Still, the average wind speed in the PBL is 40kts and will result in gusts over 25mph. A Red Flag Warning may be needed in southwest Iowa due to these winds and RH values dropping into the mid 20s. Winds will become increasingly impactful Thursday night, especially in northern Iowa. A cold front will pass after sunset in tandem with a PV anomaly, allowing for mixing up to around 850mb to ensue overnight. Winds at that layer will be over 50kts, and strong subsidence will aid in transferring these winds to the surface. The northern-most two rows of counties in the area will see the highest, most prolonged winds as the 850mb wind max settles over southern MN after 1 AM. Advisory-level winds will persist through much of Friday morning. There will likely be a Wind Advisory needed for this timeframe, and a High Wind Warning will be considered for Thursday night. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 345 AM CDT Wed Mar 11 2026 As the jet max moves off, a northern stream jet will continue to favor activity into the extended. Another feature is progged to eject from the PNW and into the upper Rockies, deepening a surface low across the Plains and Midwest. While there are location discrepancies in model camps, the intensification of the system as it passes points to another period of gusty winds as well as cooling temperatures for Iowa. The likely chances of precipitation in northern Iowa reflect the band of snow that will set up on the northern flank of the system. Wherever that snow band sets up, it will most likely be accompanied by winds strong enough to blow the snow around, exacerbating travel impacts in the region. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 645 AM CDT Wed Mar 11 2026 A mix of rain and snow (mostly snow from KDSM and north) continues to move across the area this morning, bringing IFR cigs and occasionally IFR vsbys with it. KOTM will see an additional round of rain in 2 hours, bringing IFR there again through the morning. Clouds will become SCT by 20z, then clear by 00z. Gusts up to 30kts possible in the northeast and up to 25kts elsewhere during the daylight hours. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jimenez LONG TERM...Jimenez AVIATION...Jimenez
Hazardous weather outlook, Mar 11, 4:26 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 426 AM CDT Wed Mar 11 2026 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-120930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 426 AM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Elevated fire weather conditions this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated to critical fire weather conditions Thursday. Winds Thursday night in the north will create strong crosswinds on north-south roadways. Chances for snow return to the forecast this weekend. Highest chance for snow in northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 7:22 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 38 min |
| Mar 11, 11:23 AM CDT | High Wind Watch | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more | 10 hr |
Nearby
Red Flag Warnings in Iowa, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.